Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 256, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2015, 7:52 PM MDT for Hamilton County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2015, 7:52 PM MDT (01:52 UTC)
- Expired
- Aug 16, 2015, 8:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:54 PM MDT | HAIL 1 | 13 N Coolidge, KS | MOST OF THE HAIL WAS DIME AND NICKEL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 2253 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
119
WUUS53 KDDC 170152
SVRDDC
KSC075-170215-
/O.NEW.KDDC.SV.W.0256.150817T0152Z-150817T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM MDT SUN AUG 16 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 815 PM MDT
* AT 752 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
COOLIDGE...MOVING EAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 10204 3826 10174 3806 10173 3810 10205
TIME...MOT...LOC 0152Z 267DEG 5KT 3820 10198
HAIL...1.00IN
WIND...60MPH
$$
HOVORKA2 follow-up statements
086
WWUS53 KDDC 170158
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM MDT SUN AUG 16 2015
KSC075-170215-
/O.CON.KDDC.SV.W.0256.000000T0000Z-150817T0215Z/
HAMILTON KS-
758 PM MDT SUN AUG 16 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...
AT 758 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
COOLIDGE...MOVING EAST AT 5 MPH.
HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
&&
LAT...LON 3826 10204 3826 10174 3806 10173 3810 10205
TIME...MOT...LOC 0158Z 267DEG 5KT 3820 10197
HAIL...1.50IN
WIND...60MPH
$$
HOVORKA632
WWUS53 KDDC 170212
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM MDT SUN AUG 16 2015
KSC075-170222-
/O.EXP.KDDC.SV.W.0256.000000T0000Z-150817T0215Z/
HAMILTON KS-
812 PM MDT SUN AUG 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 815 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.
LAT...LON 3826 10204 3826 10174 3806 10173 3810 10205
TIME...MOT...LOC 0210Z 267DEG 5KT 3820 10197
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:49 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 16, 5:49 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 649 PM CDT SUN AUG 16 2015 ...Updated aviation section... .SHORT TERM...(THIS EVENING THROUGH Monday) ISSUED AT 307 PM CDT SUN AUG 16 2015 A shortwave trough progressing across the northern plains has pushed a cold front into southwestern Nebraska this afternoon. A surface trough in the lee of the Rockies has resulting in a continuation of south winds, but surface dewpoints were not all that high by August standards(58 and 63F). The highest surface based CAPE values (>2000 j/kg) were in far western Kansas where the highest dewpoints and highest potential temperatures were located. Thunderstorms are expected to develop along the surface trough near the Colorado state line late this afternoon and then gradually spread eastward tonight. Given the limited CAPE farther east, storms will tend to weaken by as they move eastward. The storms in far western Kansas could be marginally severe. A strong shortwave trough by August standards will begin to approach the western high plains by late Monday. Tonight's storms could linger on Monday in elevated fashion. Later Monday, surface based storms could develop in far western Kansas and a few of these storms could be marginally severe across. Highs ought to be a little lower on Monday due to the cloud cover and possible precipitation, with upper 80s expected. .LONG TERM...(Monday NIGHT THROUGH Sunday) ISSUED AT 307 PM CDT SUN AUG 16 2015 The aforementioned shortwave trough will move across the plains on Tuesday. Widespread thunderstorms Monday night will spread southeastward into south central Kansas by Tuesday afternoon, the severity of which will depend on the extent of airmass recovery. Precipitation should be exiting western Kansas Tuesday night as the cold front sweeps through. Temperatures will drop into the 50s across most of western Kansas, with readings near 60 in south central Kansas. A much cooler airmass will progress into Kansas by Wednesday, with highs only topping out in the 70s. Temperatures could drop into the lower to mid 50s by Wednesday night due to light winds and lower dewpoints. Dry weather will persist into early Friday along with a warming trend as lee troughing and south winds resume. Thunderstorm chances may increase again as early as Friday as weaker shortwave troughs arrive in advance of the next stronger one. But the best storm chances will be late Saturday as a cold front and stronger shortwave trough approach. After highs near or greater than 90 Friday and Saturday, cooler highs near 80 are likely by Sunday. Dry weather can be expected Sunday through Tuesday in the wake of the cold front. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Monday EVENING) ISSUED AT 645 PM CDT SUN AUG 16 2015 A cold front moving through northwestern Kansas may bring increased cloudiness and scattered thunderstorms to the TAF sites this evening into the overnight period. Current thinking has MVFR conditions at the HYS terminal around 02Z and at the GCK terminal around 04Z. Confidence is lower that these storms will make it to the DDC terminal and VCTS has been placed to reflect this. Otherwise expect south southeasterly winds to continue across the TAF sites overnight. One exception to this will be at the HYS terminal where the aforementioned cold front may move through towards sunrise tomorrow shifting winds to the northeast. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 89 67 87 / 30 30 50 50 GCK 66 88 65 86 / 50 40 40 40 EHA 66 89 65 87 / 40 50 40 30 LBL 68 89 67 88 / 30 40 50 50 HYS 67 88 66 84 / 40 40 50 50 P28 69 91 69 89 / 20 20 40 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Hovorka_42
Hazardous weather outlook, Aug 16, 2:53 PM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM CDT SUN AUG 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-172100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 353 PM CDT SUN AUG 16 2015 /253 PM MDT SUN AUG 16 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT. STORMS ACROSS FAR WESTERN KANSAS COULD CONTAIN SMALL HAIL AND WIND GUSTS UP TO 60 MPH. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEATHER HAZARDS EXPECTED... LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AND THEN AGAIN BY FRIDAY AND SATURDAY. THE STORMS TUESDAY COULD BE SEVERE IN SOUTH CENTRAL KANSAS, WITH HAIL AS LARGE AS GOLF BALLS. HAZARDS WEATHER RISK... MONDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Aug 16, 6:47 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT SUN AUG 16 2015
KSZ030-170130-
TREGO KS-
747 PM CDT SUN AUG 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
830 PM CDT...
AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF SAINT PETER...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH...COLLYER...VODA AND TREGO CENTER.
LAT...LON 3899 9961 3871 10011 3872 10011 3881 10015
3913 10015 3913 9984
TIME...MOT...LOC 0047Z 322DEG 11KT 3921 10018
HOVORKASpecial weather statement, Aug 16, 7:39 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 739 PM MDT SUN AUG 16 2015 KSZ061-170230- HAMILTON KS- 739 PM MDT SUN AUG 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL 830 PM MDT... AT 738 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF COOLIDGE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN HAMILTON COUNTY. LAT...LON 3826 10204 3826 10156 3806 10156 3810 10205 TIME...MOT...LOC 0138Z 274DEG 13KT 3819 10197 HOVORKA
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:47 PM MDT | Special Weather Statement | DDC | Trego | 43 min |
| Aug 16, 7:39 PM MDT | Special Weather Statement | DDC | Hamilton | 51 min |
| Aug 16, 8:27 PM MDT | Special Weather Statement | DDC | Hamilton, Kearny, Scott | 48 min |
| Aug 16, 9:10 PM MDT | Special Weather Statement | DDC | Finney, Hamilton, Kearny | 50 min |
| Aug 16, 9:26 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 49 min |
| Aug 16, 9:48 PM MDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
| Aug 16, 9:54 PM MDT | Special Weather Statement | DDC | Grant, Kearny, Stanton | 51 min |
| Aug 16, 10:31 PM MDT | Special Weather Statement | DDC | Grant, Haskell, Kearny, Morton, Seward, Stevens | 44 min |
| Aug 17, 12:46 AM MDT | Areal Flood Warning | DDC | Hamilton | 12 hr |
| Aug 17, 8:51 AM MDT | River Flood Warning | DDC | Hamilton | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.